Hail, Donley
- When
- April 10, 7:10 PM CST
- Where
- Donley County, 0.57 mi E of Hedley
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.870, -100.660
Quarter size hail was reported in Hedley.
A strong storm system approached from the west on Sunday the 10th. Conditions became increasingly favorable for thunderstorms during the afternoon as moisture streamed northward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong storm system approached from the west on Sunday the 10th. Conditions became increasingly favorable for thunderstorms during the afternoon as moisture streamed northward. The greatest moisture and resultant instability was confined to areas south of the Texas panhandle and east into Oklahoma. Nevertheless, minor instability did result in thunderstorms that became severe producing large hail and damaging winds. There were two rounds of severe thunderstorms. One occurred during the early to mid evening across the southeast Texas Panhandle. Hail up to quarter size was reported in portions of Donley and Collingsworth counties with these storms. A second round of thunderstorms formed in New Mexico as the main storm system moved closer to the area. These thunderstorms moved into the southwest and central Texas Panhandle. Since the air mass over this portion of the area was much drier, storms struggled to intensify and produced little or no lightning. However, they were very efficient wind producers and wind gusts of 50 to 55 mph were common from Deaf Smith and Oldham county into western Potter and Randall counties. As the storms moved through Amarillo, little or no rain reached the ground but wind gusts up to 68 mph were measured. These storms weakened further as they moved northeast into Roberts and Gray County. Wind gusts near 60 mph were measured in these two counties but no lightning was observed by this time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 10, 6:24 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 724 PM CDT SUN APR 10 2016 .MESOSCALE UPDATE... LATEST SURFACE OBSERVATIONS FROM THE WEST TEXAS MESONET SITES EAST AND SOUTH OF THE BAND OF CONVECTION EXTENDING FROM NEAR CLARENDON BACK TO WAYSIDE STILL SHOWS LIGHT WINDS AND DRY AIR. DEW POINTS ARE IN THE LOW TO MID 40S AT MCLEAN...MEMPHIS...AND SILVERTON. SHORT TERM MODEL GUIDANCE SUGGESTS SOUTHEASTERLY WINDS WILL STRENGTHEN SLIGHTLY OVER THE SOUTHEAST TEXAS PANHANDLE OVER THE NEXT COUPLE OF HOURS. THIS SHOULD ADVECT MID 50 TO LOWER 60 DEGREE DEW POINTS CURRENTLY OBSERVED AT CHILDRESS AND NORTHFIELD NORTH-NORTHWESTWARD INTO THE SOUTHEAST TEXAS PANHANDLE OFFSETTING NOCTURNAL COOLING THROUGH THE EVENING HOURS TO KEEP THIS AREA AT LEAST MODESTLY UNSTABLE. 00Z KAMA SOUNDING SHOWS COOLER MID LEVELS AND AN UNCAPPED THERMAL PROFILE AS EXPECTED WITH THE APPROACH OF THE MID-UPPER TROUGH. THE COMBINATION OF LOW LEVEL MOIST ADVECTION ACROSS THE FAR SOUTHEAST PANHANDLE AND COOLER MID LEVEL AIR MASS OVERSPREADING THE AREA SHOULD KEEP THE MARGINAL SEVERE THREAT GOING THROUGH THE EVENING...GENERALLY EAST OF A LINE FROM CLARENDON TO WHEELER. MARGINALLY SEVERE HAIL AND WIND ARE THE PRIMARY THREATS HERE. STRENGTHENING LOW LEVEL JET AND RESULTANT INCREASE OF LOW LEVEL SHEAR SHOULD BE JUST TO THE EAST OF OUR FORECAST AREA AND THIS WILL BE WHERE THE HIGHER SEVERE POTENTIAL WILL BE THIS EVENING. WE WILL REMOVE POTTER RANDALL AND CARSON COUNTIES FROM THE SEVERE THUNDERSTORM WATCH SHORTLY. BRB && .PREV DISCUSSION... /ISSUED 636 PM CDT SUN APR 10 2016/ AVIATION... 00Z TAF CYCLE AN UPPER TROUGH WILL APPROACH THE PANHANDLES THROUGH TONIGHT AND THEN WILL MOVE ACROSS THE PANHANDLES MONDAY. A COLD FRONT WILL TRACK SOUTH ACROSS THE THREE TAF SITES BY 05Z MONDAY. SOUTH TO SOUTHEAST WINDS 10 TO 20 KNOTS WITH SOME GUSTS WILL BACK AROUND TO THE EAST AND NORTHEAST ONCE THE COLD FRONT MOVES THROUGH. NORTH AND NORTHEAST WINDS WILL INCREASE TO 15 TO 25 KNOTS WITH HIGHER GUSTS AT THE GUYMON AND DALHART TAF SITES BY 08Z TO 10Z MONDAY...AND THEN AT THE AMARILLO TAF SITE BY 13Z TO 15Z MONDAY. VFR CONDITIONS ARE EXPECTED TO BECOME MVFR TO IFR IN AND NEAR ANY CONVECTION TONIGHT AND MONDAY...AND WILL REMAIN MVFR THROUGH 00Z TUESDAY. SCHNEIDER PREV DISCUSSION... /ISSUED 335 PM CDT SUN APR 10 2016/ DISCUSSION... DRIER AIR HAS SPREAD ACROSS THE PANHANDLES THIS AFTERNOON. DEW POINTS RANGE FROM NEAR 10 DEGREES IN THE NORTHWEST TO NEAR 50 DEGREES IN THE SOUTHEAST. A DRYLINE IS FOUND NEAR THE WEST TEXAS/SOUTHEAST NEW MEXICO STATE LINE BETWEEN ROW AND TAT NORTHEAST TO BETWEEN MUS AND AMH. THE DRYLINE GETS MUCH MORE DIFFUSE AS IT SNAKES ITS WAY FROM THE NORTHERN SOUTH PLAINS INTO SOUTHWEST OKLAHOMA. THUNDERSTORMS HAVE ALREADY DEVELOPED NEAR LUB THIS AFTERNOON IN ASSOCIATION WITH A LEAD SHORT WAVE TROUGH MOVING NORTHEAST FROM SOUTHEAST NEW MEXICO. ACCORDING TO THE SHORT RANGE MODELS...THESE STORMS ARE EXPECTED TO CONTINUE TO MOVE NORTHEAST INTO THE SOUTH CENTRAL AND SOUTHEAST TEXAS PANHANDLE WHERE THEY WILL ENCOUNTER MORE INSTABILITY AND SHEAR. THE STORMS ARE EXPECTED TO INTENSIFY THROUGH THE LATE AFTERNOON. SO WE ARE STILL EXPECTING SOME SEVERE STORMS ACROSS THE SOUTH CENTRAL AND SOUTHEAST TEXAS PANHANDLE LATER THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREATS. STILL CAN NOT RULE OUT A TORNADO. HOWEVER...THAT THREAT LOOKS LIKE IT MAY BE A LITTLE FURTHER SOUTH AND EAST. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE TEXAS PANHANDLE/NEW MEXICO STATE LINE AS THE MAIN LIFT AHEAD OF THE PARENT UPPER LOW STARTS TO SPREAD ACROSS THIS AREA. THESE SHOWERS AND STORMS ARE EXPECTED TO LIFT NORTHEAST OVERNIGHT AND AFFECT MAINLY THE NORTHERN CWA. A COLD FRONT WILL MOVE SOUTH ACROSS THE PANHANDLES MONDAY MORNING. MORE SHOWERS MAY FILTER IN BEHIND THIS FRONT AS IT MOVES SOUTH. HOWEVER...STILL THINK THE BEST CHANCE OF SHOWERS THROUGH MONDAY WILL BE ACROSS THE NORTH CLOSER TO THE UPPER LEVEL DYNAMICS AS THE PARENT LOW KICKS OUT INTO THE CENTRAL PLAINS. THE NEXT UPPER LOW THAT MOVES INTO THE SOUTHWEST U.S. BY MONDAY NIGHT IS EXPECTED TO KEEP MOST OF THE PRECIPITATION SOUTH OF OUR AREA AS IT MOVES ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS TUESDAY AND TUESDAY NIGHT. THE FORECAST WILL REMAIN DRY THROUGH THURSDAY. THEN THE NEXT SYSTEM WILL START TO AFFECT OUR AREA. SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE FRIDAY AND SATURDAY. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/17
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 732 PM CDT SUN APR 10 2016 OKZ001>003-TXZ001>020-111145- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 732 PM CDT SUN APR 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS ACROSS THE SOUTHEAST TEXAS PANHANDLE MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FROST WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES MONDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES ON FRIDAY AND SATURDAY. IF STORMS DEVELOP...SOME WILL HAVE THE POTENTIAL TO BECOME STRONG...WITH GUSTY WINDS AND HAIL THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY THROUGH THE EVENING ACROSS THE SOUTHEAST TEXAS PANHANDLE. SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 546 PM CDT SUN APR 10 2016 TXZ017-018-102330- ARMSTRONG TX-RANDALL TX- 546 PM CDT SUN APR 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG AND SOUTHERN RANDALL COUNTIES UNTIL 630 PM CDT... AT 544 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF DIMMITT TO 6 MILES SOUTH OF WAYSIDE. MOVEMENT WAS NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PALO DURO CANYON AND WAYSIDE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL TEXAS. LAT...LON 3475 10217 3495 10207 3502 10110 3475 10126 TIME...MOT...LOC 2244Z 233DEG 27KT 3459 10213 3470 10155 BRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN APR 10 2016
TXZ018-110000-
ARMSTRONG TX-
628 PM CDT SUN APR 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
700 PM CDT...
AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF WAYSIDE...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAYSIDE AND RURAL PORTIONS OF SOUTHERN ARMSTRONG COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TEXAS.
LAT...LON 3482 10163 3507 10115 3500 10109 3475 10109
3475 10163
TIME...MOT...LOC 2327Z 237DEG 23KT 3472 10161
BRBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 728 PM CDT SUN APR 10 2016 TXZ019-110100- DONLEY TX- 728 PM CDT SUN APR 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONLEY COUNTY UNTIL 800 PM CDT... AT 727 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BRICE...OR 15 MILES SOUTHWEST OF CLARENDON...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEDLEY AND LELIA LAKE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL TEXAS. LAT...LON 3484 10109 3499 10068 3475 10060 3475 10109 TIME...MOT...LOC 0027Z 257DEG 32KT 3474 10104 BRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT SUN APR 10 2016
TXZ020-110130-
COLLINGSWORTH TX-
808 PM CDT SUN APR 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH COUNTY UNTIL 830 PM
CDT...
AT 806 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LUTIE...OR 10 MILES SOUTH OF SHAMROCK. ANOTHER STRONG
THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHWEST COLLINGSWORTH
COUNTY. BOTH THUNDERSTORMS WERE MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WELLINGTON...LUTIE...DOZIER...SAMNORWOOD AND QUAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TEXAS.
LAT...LON 3475 10021 3475 10054 3493 10054 3518 10025
3518 10000 3492 10000
TIME...MOT...LOC 0106Z 234DEG 28KT 3507 10023
BRBThe Amarillo radar (KAMA), 104 km away, was scanning. The volume nearest the first event began at 01:10 UTC.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter size hail was reported in Hedley.
Several reports of nickel to quarter size hail were received near Wellington. On Highway 83 north of Wellington, the hail accumulated to a depth of 1.5 inches.
A 62 mph wind gust was measured by a KVII Schoolnet site.
A 59 mph wind gust was measured by a KVII schoolnet site.
A 64 mph wind gust was measured by the KVII Schoolnet site at Wonderland Park.
A 59 mph wind gust was measured by the KVII Schoolnet site located at Rolling Hills Elementary School.
A 68 mph wind gust was measured at the Automated Surface Observing Station at the Amarillo airport. Power lines were reported down across the city by emergency management.
A 58 mph wind gust was measured at the West Texas Mesonet site located 15 miles north-northwest of Amarillo.
A 58 mph wind gust was measured at a KVII Schoolnet site.
A 61 mph wind gust was measured at the West Texas Mesonet site located near Panhandle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618724, 618725, 632701, 632702, 632704, 632705, 632703, 632713, 632711, 632712.